Venous and arterial thrombo-embolic complications of hormonal treatment in a male-to-female transgender patient

J Clin Neurosci. 2008 Jun;15(6):714-6. doi: 10.1016/j.jocn.2007.02.092. Epub 2008 Apr 18.

Abstract

We present a male-to-female (MTF) transgender patient admitted with a pulmonary embolism. The patient had been treated with high-dose oestrogens since the age of 16. Following a prolonged period of hypotension, our patient sustained cerebral border zone infarcts. There was evidence of bilateral carotid stenosis on Doppler ultrasound. We discuss the treatment and vascular complications of gender dysphoria.

MeSH terms

  • Carotid Stenosis / chemically induced*
  • Carotid Stenosis / diagnostic imaging
  • Carotid Stenosis / pathology
  • Estrogens / adverse effects*
  • Female
  • Humans
  • Magnetic Resonance Imaging
  • Male
  • Middle Aged
  • Pulmonary Embolism / therapy
  • Tomography, X-Ray Computed
  • Transsexualism*
  • Ultrasonography, Doppler, Transcranial / methods

Substances

  • Estrogens